The following article is part of conference coverage from the 2019 American Academy of Neurology Annual Meeting (AAN 2019) in Philadelphia, PA. Neurology Advisor’s staff will be reporting breaking news associated with research conducted by leading experts in neurology. Check back for the latest news from AAN 2019.
PHILADELPHIA — Psychiatric treatment-emergent adverse events (TEAEs) and suicidal ideation or behavior are uncommon in clinical trials of eslicarbazepine acetate (ESL) for focal (partial-onset) seizures in children, according to research results presented at the 2019 American Academy of Neurology Annual Meeting, held May 4-10 in Philadelphia, Pennsylvania.
The post hoc analysis evaluated safety and tolerability data pooled from 2 randomized double-blind placebo-controlled trials of adjunctive ESL treatment in pediatric patients age 4 to 17 years with refractory focal seizures. In one study, patients age 6 to 16 years received ESL (target dose 30 mg/kg/d) for 12 weeks. In the other, patients age 2 to 18 years received ESL (target dose 20 mg/kg/d) for 18 weeks.
The final cohort included 362 patients (ESL, n=202; placebo, n=160) age 4 to 17 years. Agitation (ESL, 2.5%; placebo, 0.6%) and insomnia (ESL, 1.0%; placebo, 2.5%) were the most common psychiatric TEAEs. Instances of aggression occurred in 1 participant taking ESL in each of the placebo-controlled and uncontrolled trials. Conduct disorder was reported in 1 participant during the 1-year open-label extension, and “abnormal behavior” led to discontinuation of treatment in 2 participants. There were no reports of psychiatric serious AEs, TEAEs leading to discontinuation, or suicidal-ideation/behavior events.
For more coverage of AAN 2019, click here.
Salpekar J, Mintz M, Mintz P, et al. Analysis of psychiatric adverse events and suicidality in clinical trials of adjunctive eslicarbazepine acetate in children (aged 4–17 years) with focal seizures. Presented at: 2019 American Academy of Neurology Annual Meeting, May 4-10, Philadelphia, Pennsylvania.
This article originally appeared on Neurology Advisor